Iowa, 2010

Hail and Damaging Wind in Iowa, April 2, 2010

April 2, 2010 · NWS DVN · 2 events in 2 counties and zones

A cold front in the central plains pushed eastward into central Iowa on April 2nd, bringing some showers and thunderstorms to areas west of the Mississippi River. One of the storms was severe, producing gusty winds which blew down some tree limbs in Independence, IA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front in the central plains pushed eastward into central Iowa on April 2nd, bringing some showers and thunderstorms to areas west of the Mississippi River. One of the storms was severe, producing gusty winds which blew down some tree limbs in Independence, IA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 2, 2:40 AM CST, 9 hours 2 minutes earlier.

Area forecast discussion, Apr 2, 2:40 AM CST, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 AM CDT FRI APR 2 2010

.SYNOPSIS...
AREA REMAINS BATHED IN STRONG SOUTHERLY FLOW AND VERY MILD
TEMPERATURES EARLY THIS MORNING. READINGS AT 08Z STILL WELL ABOVE
AVERAGE EARLY APRIL HIGHS WITH WIDESPREAD 60S. MSAS INDICATED
SURFACE LOW PRESSURE CENTERED OVER SW SD WITH A COLD FRONT EXTENDING
SOUTH THROUGH EASTERN NE AND CENTRAL KS. ALOFT...STRONG SW FLOW
AHEAD OF THE UPPER TROUGH OVER THE ROCKIES WAS RESULTING IN LOW
LEVEL JET WINDS FROM 50 TO 70 KTS ACROSS MUCH OF KS...MO AND IA. LOW
LEVEL MOISTURE REMAINED SOMEWHAT LIMITED...WITH WIDESPREAD DEW POINTS
IN THE 40S OVER THE AREA. AXIS OF HIGHER MOISTURE AT H8 AND SURFACE
DEW POINTS IN THE 50S...WERE LIMITED TO JUST AHEAD OF THE COLD
FRONT...FUELING SHOWERS AND THUNDERSTORMS AS CLOSE AS EASTERN KS AND
OK.

&&

.SHORT TERM...TODAY AND TONIGHT...
ADVANCING UPPER TROUGH TO PUSH THE COLD FRONT THROUGH THE REGION
LATER TODAY AND TONIGHT...WITH LATE AFTERNOON AND EVENING TIMING
FAVORABLE FOR SHOWERS AND THUNDERSTORMS. AHEAD OF THE FRONT...
TEMPERATURES WILL BE THE INITIAL CHALLENGE. VERY MILD
START...FILTERED SUNLIGHT THROUGH DENSE CI...AND ON-GOING ADVECTION
OF COOLER H8 TEMPERATURES...IN THE RANGE OF LOW TO MID TEENS AS
OPPOSED TO AROUND 20 YESTERDAY...WILL COMPLICATE HIGH TEMPERATURES
IN THE PREFRONTAL ENVIRONMENT. GUIDANCE HIGHS IN THE UPPER 60S TO
MID 70S LOOK TOO PESSIMISTIC OVER ESPECIALLY THE SE AND WILL TREND
WELL ABOVE...GOING FROM LOWER 70S NW TO UPPER 70S SE. IF DEEPER
MIXING THAN EXPECTED OCCURS AND LESS FILTERED SUNSHINE...COULD
EASILY SEE NEAR 80 IN THE FAR SE.

RAISED EARLY AFTERNOON THUNDERSTORM CHANCES TO LIKELY IN THE FAR
WEST...BUT CONTINUED TO TREND CENTRAL AND EAST MORE TOWARD LATE
AFTERNOON AND EVENING LIKELIHOOD FOR A LINE OF SHOWERS AND
THUNDERSTORMS AHEAD OF THE ADVANCING FRONT. WITH STRONG UPPER
DIVERGENCE...AND MODEST MID LEVEL FORCING AND INSTABILITY...WILL
MENTION CATEGORICAL THUNDERSTORM CHANCES OVERNIGHT. ALTHOUGH SHOWERS WILL
LIKELY MOVE AT A DECENT CLIP...MODERATE TO BRIEFLY HEAVY RAINFALL
RATES WILL BE POSSIBLE GIVEN THE AMOUNT OF AVAILABLE MOISTURE AND
INSTABILITY...AND RAISED QPF TO .5 TO .75 RANGE OVER A LARGE AREA
THROUGH OVERNIGHT. ALL MODELS HAVE THE FRONT EAST OF THE MS RIVER BY
SUNRISE SAT. TRAILING COLD ADVECTION SHOULD COOL TEMPERATURES
BACK CLOSER TO MORE SEASONABLE 40S AND 50S.
..SHEETS..

.LONG TERM...SATURDAY THROUGH THURSDAY.
MAIN CONCERN IN THE LONG TERM IS TRYING TO RESOLVE MODEL
DIFFERENCES WITH BOUNDARY PASSAGES AND RAIN CHANCES EARLY IN THE
WEEK.

MODELS AGREE IN ENDING THE PRECIP DURING THE DAY SATURDAY...THOUGH
THERE ARE MINOR TIMING DIFFERENCES WITH THE GFS THE FASTEST...NAM
IN BETWEEN AND ECMWF THE SLOWEST. OPTED FOR THE NAM TIMING WHICH
LEAVES MOST OF THE CWA DRY FOR MOST OF THE DAYLIGHT HOURS.

THE SECOND VORT EJECTING OUT OF THE WESTERN TROUGH SHOULD MOVE
NORTH OF THE CWA SUNDAY...BUT THEN DROP A WEAK COLD FRONT INTO
THE AREA MONDAY WHICH COULD BE A FOCUS FOR THUNDERSTORMS. GFS CAPE
FORECASTS LOOK TOO HIGH POSSIBLE RESULTING FROM SURFACE DEW POINTS
BEING TOO HIGH...BUT THE NAM SUPPORTS ENOUGH INSTABILITY FOR STORMS.

TOPSY-TURVY FORECASTS CONTINUES AS STRONG WAA DEVELOPS LATE MONDAY
NIGHT INTO TUESDAY AGAIN SUPPORTING RAIN CHANCES. HIGH PRECIP
WATER VALUES ARE FORECAST WITH THIS NEXT SYSTEM...BUT MODEL
DISCREPANCIES WITH THE DETAILS OF THE FORCING AND LOCATION/TIMING
OF THE SURFACE FEATURES PRECLUDES ANY STRONG EMPHASIS ON HAZARDS
AT THIS TIME. IN GENERAL...THE GFS LOOKS OVERDONE WITH MANY OF ITS
FEATURES AND THE ECMWF IS RATHER WEAK IN COMPARISON...SO FAVORED
A MORE IN BETWEEN SOLUTION AT THIS TIME AS INDICATED BY THE GEM.
WOLF

&&

.AVIATION...
STRONG SOUTHERLY WINDS JUST OFF THE SURFACE WILL CONTINUE TO CAUSE
LOW LEVEL WIND SHEAR CONDITIONS THROUGH SUNRISE. AREA WIND PROFILERS
AND ACARS SOUNDINGS INDICATE WINDS INCREASING FROM AROUND 10 KTS AT
THE SURFACE TO 45 TO 50 KTS AT THE BASE OF AN ELEVATED TEMPERATURE
INVERSION AROUND 1500 TO 2000 FT EARLY THIS MORNING. TERMINAL
FORECASTS HAVE LLWS CONDITIONS UNTIL 15Z...WHEN SURFACE WINDS
INCREASE TO 15 TO 25 KT RANGE. WIDESPREAD SHOWERS AND THUNDERSTORMS
WILL OVERSPREAD EASTERN IA AND NW IL FROM ABOUT MID AFTERNOON
THROUGH FRI EVENING. CURRENT FORECASTS HAVE THUNDERSTORM POTENTIAL
HANDLED WITH CB CLOUD TYPE WITH CONDITIONS REMAINING VFR THROUGHOUT.
LATER FORECASTS WILL LIKELY FURTHER NARROW TIMING OF THUNDERSTORM
CHANCES AND MENTION OF MVFR CIGS AND VISBYS.
..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHEETS/WOLF
Hazardous weather outlook, Apr 2, 9:50 AM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 AM CDT FRI APR 2 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1050 AM CDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY TO MOVE INTO PORTIONS OF SOUTHEAST IOWA
AND NORTHEAST MISSOURI BY EARLY AFTERNOON...AND THEN SPREAD
EASTWARD TO THE MISSISSIPPI RIVER BY EARLY EVENING AS A COLD FRONT
MOVES THROUGH THE REGION. A FEW STORMS MAY BE ABLE TO PRODUCE WIND
GUSTS OF 55 TO 60 MPH THIS AFTERNOON IN AREAS SOUTHWEST OF A LINE
FROM SIGOURNEY IOWA...TO BURLINGTON IOWA AND MACOMB IN WEST CENTRAL
ILLINOIS. AS THE STORMS SPREAD NORTHEAST OF THESE POINTS THROUGH THIS
EVENING...THEY ARE EXPECTED TO WEAKEN SOME WITH A LOW RISK OF ANY
SEVERE WEATHER. A FEW ISOLATED WIND GUSTS UP TO 45 MPH IN AREAS
ALONG AND WEST OF THE MISSISSIPPI RIVER WILL BE POSSIBLE THIS
EVENING. THE SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN
AS THEY PASS THROUGH THE AREA THIS AFTERNOON AND EVENING...WITH MANY
AREAS RECEIVING FROM A HALF INCH...UP TO 1.25 INCHES OF RAINFALL BY
THE TIME THE RAIN DECREASES AFTER MIDNIGHT.

THE STORM PREDICTION CENTER HAS PLACED AREAS GENERALLY ALONG AND
SOUTH OF A LINE FROM KEOSAUQUA IOWA...TO MACOMB ILLINOIS IN A
SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT.

WARM TEMPERATURES...STRONG WINDS...AND DRY VEGETATION WILL COMBINE TO
RESULT IN A VERY HIGH THREAT OF GRASS FIRES THROUGH THIS AFTERNOON
BEFORE THE RAIN MOVES IN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH MID
WEEK. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED THIS
AFTERNOON AND EVENING.

12

In the hours before

Special weather statement, Apr 2, 11:35 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1235 PM CDT FRI APR 2 2010

IAZ040-041-051>053-063>065-076-077-021945-
BUCHANAN-DELAWARE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-KEOKUK-
WASHINGTON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON...
SIGOURNEY...WASHINGTON
1235 PM CDT FRI APR 2 2010

...LINE OF STRONG STORMS MOVING NORTHEAST ACROSS THE AREA...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF STRONG THUNDERSTORMS FROM TAMA AND MONTEZUMA MOVING
QUICKLY NORTHEASTWARD AT 55 TO 65 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE AS
THESE STORMS PASS THROUGH THE AREA THROUGH 2 PM CDT.

LOCATIONS IMPACTED INCLUDE...
 WILLIAMSBURG... IOWA CITY... VINTON...  CEDAR RAPIDS...
 INDEPENDENCE... COGGON...    MANCHESTER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

12

The radar

The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
April 2, 11:42 AM CST
Where
Benton County, 0.69 mi S of Belle Plaine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.890, -92.280

Non-severe hail (<1.0) fell in Belle Plaine, IA.

Thunderstorm Wind, Buchanan

When
April 2, 12:10 PM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.470, -91.890

Wind gusts estimated to be 60 mph blew down some tree limbs in Independence, IA around 110 pm April 2.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218865, 218866.